Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 17, NWS Grand Forks, ND

October 13, 20204 counties in Minnesota; 8 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Oct 13, 2020, 2:34 PM CDT for 4 counties in Minnesota; 8 counties in North Dakota. It took effect at Oct 14, 2020, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2020, 2:34 PM CDT (19:34 UTC)
In effect from
Oct 14, 2020, 11:00 AM CDT
Expired
Oct 14, 2020, 7:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Eddy County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS73 KFGF 131934
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
234 PM CDT Tue Oct 13 2020

MNZ003-029-030-040-NDZ024-028-029-038-039-049-052-053-150000-
/O.NEW.KFGF.WI.Y.0017.201014T1600Z-201015T0000Z/
Clay-Wilkin-West Otter Tail-Grant-Eddy-Griggs-Steele-Barnes-Cass-
Ransom-Sargent-Richland-
Including the cities of Moorhead, Breckenridge, Fergus Falls, 
Elbow Lake, Hoffman, Ashby, Herman, Barrett, New Rockford, 
Cooperstown, Finley, Hope, Valley City, Fargo, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, and Wahpeton
234 PM CDT Tue Oct 13 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM CDT WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of west central Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 11 AM to 7 PM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could become difficult, especially for higher profile
  vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
929 
WWUS73 KFGF 140910
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
410 AM CDT Wed Oct 14 2020

MNZ031-150000-
/O.EXB.KFGF.WI.Y.0017.201014T1800Z-201015T0000Z/
East Otter Tail-
Including the cities of Perham, New York Mills, Parkers Prairie, 
Henning, and Battle Lake
410 AM CDT Wed Oct 14 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...East Otter Tail County.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ003-030-040-NDZ029-039-150000-
/O.EXT.KFGF.WI.Y.0017.201014T1800Z-201015T0000Z/
Clay-West Otter Tail-Grant-Steele-Cass-
Including the cities of Moorhead, Fergus Falls, Elbow Lake, 
Hoffman, Ashby, Herman, Barrett, Finley, Hope, and Fargo
410 AM CDT Wed Oct 14 2020

...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...In Minnesota, Grant, West Otter Tail and Clay 
  Counties. In North Dakota, Cass and Steele Counties.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ029-NDZ024-028-038-049-052-053-150000-
/O.CON.KFGF.WI.Y.0017.201014T1600Z-201015T0000Z/
Wilkin-Eddy-Griggs-Barnes-Ransom-Sargent-Richland-
Including the cities of Breckenridge, New Rockford, Cooperstown, 
Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, 
and Wahpeton
410 AM CDT Wed Oct 14 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...In North Dakota, Ransom, Eddy, Barnes, Richland, 
  Sargent and Griggs Counties. In Minnesota, Wilkin County.

* WHEN...From 11 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
445 
WWUS73 KFGF 142351
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
651 PM CDT Wed Oct 14 2020

MNZ029-NDZ024-028-038-049-052-053-150100-
/O.EXP.KFGF.WI.Y.0017.000000T0000Z-201015T0000Z/
Wilkin-Eddy-Griggs-Barnes-Ransom-Sargent-Richland-
Including the cities of Breckenridge, New Rockford, Cooperstown, 
Valley City, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, 
and Wahpeton
651 PM CDT Wed Oct 14 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have decreased below advisory criteria, so the advisory will
be allowed to expire.

$$

MNZ003-030-031-040-NDZ029-039-150100-
/O.EXP.KFGF.WI.Y.0017.000000T0000Z-201015T0000Z/
Clay-West Otter Tail-East Otter Tail-Grant-Steele-Cass-
Including the cities of Moorhead, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, 
Elbow Lake, Hoffman, Ashby, Herman, Barrett, Finley, Hope, 
and Fargo
651 PM CDT Wed Oct 14 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have decreased below advisory criteria, so the advisory will
be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 13, 12:20 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 13, 12:20 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1220 PM CDT Tue Oct 13 2020

.UPDATE...
Issued at 955 AM CDT Tue Oct 13 2020

Clear skies prevail across the region this morning, with west
winds increasing into the 20 to 30 mph range for the Devils Lake
Basin. These winds will become more widespread as we head into the
midday and early afternoon hours.

UPDATE Issued at 637 AM CDT Tue Oct 13 2020

The surface low has pushed in the Minnesota arrowhead, with
clearing now spreading into the eastern FA. A little light rain
is still being reported at Waskish and Baudette, but that should
end before sunrise. Winds are already increasing along and west of
the Valley, with a windy day anticipated.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 320 AM CDT Tue Oct 13 2020

The main highlights for the short term forecast will be wind
speeds late this morning through the afternoon and the next round
of rainfall later tonight through Wednesday.

As of 3 am, the surface low was located somewhere south of
Fosston. Clouds and lingering light rain showers had shifted
mainly into northwest Minnesota, with clearing working into areas
along and west of the Red River Valley. There was a belt of
gustier winds over southeast North Dakota, which may last another
hour or two. By sunrise, even northwest Minnesota should be
clearing out, leaving the rest of the day mainly sunny. As
mentioned above, expect a period of gusty winds, especially along
and west of the Valley. These winds should decrease again by late
afternoon into the early evening.

The next round of light rain should arrive over the western FA
by late evening into the overnight hours, and will continue
through Wednesday. The most rainfall in this FA, about 0.25 to
0.50 inches, should fall between the Interstate 94 corridor and
the Canadian border. If these amounts pan out, this will be the
most rainfall since mid to late August for some areas. It could
also get a little windy by Wednesday afternoon, again mainly for
areas along and west of the Valley.

.LONG TERM...(Wednesday night through Monday)
Issued at 320 AM CDT Tue Oct 13 2020

Overview...

The primary impacts looking ahead to the extended forecast period
will be the increasing confidence in a prolonged period of below
normal temperatures accompanied by generally breezy conditions.
Ensemble guidance is gaining some clarity about a potential
precipitation event over the weekend, however, there is significant
disparity between models and ensemble members with regards to timing
and intensity of this event.

By Wednesday, an upper level trough is expected to more or less
stall over the Hudson Bay region as, further east, the mid-Atlantic
ridge begins to strengthen. Ensemble guidance is in very good
agreement on this solution and most ensemble members resolve
northwesterly dominant flow aloft to persist, aside from a transient
zonal shift on Sunday.

Wednesday night through Friday...

Any lingering rain shower activity on Wednesday evening will
primarily be over west central Minnesota and will continue to move
eastward out of the forecast area through the late evening hours.
Clearing skies, attendant radiational cooling, and CAA from the
onset of northwesterly surface winds following this system are
expected to drop temperatures below freezing for the entire forecast
area. Early morning lows in the low to upper 20s are expected on
Thursday. Thursday and Friday will see breezy conditions continue
with windier conditions expected for areas west of the Red River
Valley. Otherwise, mostly sunny conditions are expected through
Friday afternoon with high temperatures hovering in the 40s for
Thursday and Friday. Friday evening is likely to see cloud cover
increasing from the west as the next shortwave arrives for the
weekend.

Saturday through Monday...

For reference on overall confidence in any singular outcome of this
system's future evolution; The weekend shortwave that is expected to
produce precipitation in some manner for our forecast area is
currently sitting over the Pacific Ocean, just south of the Aleutian
Islands. As a result, there is considerable spread between models
and ensemble members alike with regards to the intensity, timing,
and positioning of the upcoming system. With that being said, there
is a general consensus that the aforementioned shortwave will impact
and likely bring precipitation in some capacity to the forecast
area. Significant spread does certainly exist but the majority of
ensemble members are resolving snow as the likely precipitation
mode. It is worth stating that most ensemble members are resolving a
40% or lower chance of snowfall totals exceeding 1 inch. At this
time, will cap the potential at a chance for light snow showers,
with possible mixed to all liquid precipitation along the southern
CWA during daylight hours on Saturday, and a return to light snow
showers possible overnight Saturday through Sunday.

Aside from the precipitation impacts for Saturday and Sunday, the
weekend into the early work week ahead is expected to stay breezy
with another pronounced cool down. Expected high temperatures in the
40s on Saturday drop down to high temperatures in the mid to upper
30s for Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1216 PM CDT Tue Oct 13 2020

VFR conditions prevail this afternoon into the late evening hours.
Winds will begin to taper off around sunset. Look for increasing
cloud cover during the late afternoon, with ceilings lowering
through the evening in advance of a cold front. MVFR CIGs are
likely around sunrise for most areas, with IFR conditions
possible, at least briefly, for KBJI and KTVF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Lynch
SHORT TERM...Godon
LONG TERM...Godon/Rick
AVIATION...Lynch
Hazardous weather outlook, Oct 13, 3:27 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
327 AM CDT Tue Oct 13 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-140830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
327 AM CDT Tue Oct 13 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 13, 1:11 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
111 PM CDT Tue Oct 13 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-140200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham,
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena,
Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando,
Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas,
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton,
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna,
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro,
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner,
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
111 PM CDT Tue Oct 13 2020

...Gusty Winds through this Evening...

West to northwest winds prevail this afternoon into the early
evening hours before tapering off around sunset. Look for
sustained winds of 25 to 30 mph with gusts as high as 40 mph.

Nearby

Wind Advisories in North Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.